Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Jul 22, 2014, 7:28 PM PDT for Lane County, Oregon. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2014, 7:28 PM PDT (02:28 UTC)
- Expired
- Jul 22, 2014, 8:00 PM PDT
- In force
- 32 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
County Lane County, OR
The radar
The Portland,OR radar (KRTX), 197 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:02 PM PDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 22, 2:02 PM PDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 202 PM PDT TUE JUL 22 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING AN INCREASING THREAT OF RAIN SHOWERS AND EVEN A FEW THUNDERSTORMS TO THE AREA TONIGHT AND ESPECIALLY WEDNESDAY. AFTER A CLOUDY AND WET START TO WEDNESDAY...EXPECT A MIX OF SUNSHINE AND SHOWERS IN THE AFTERNOON. DRIER AND MORE SUMMER-LIKE TEMPERATURES ARE EXPECTED TO ARRIVE LATE THURSDAY AND FRIDAY...BEFORE TEMPERATURES PUSH 90F LATE IN THE WEEKEND. && .SHORT TERM...THIS EVENING...A VORT MAX...APPARENT IN WATER VAPOR SATELLITE IMAGERY...NEAR THE BAY AREA WILL LIFT NORTHEASTWARD THIS AFTERNOON AND EVENING INTO SOUTH CENTRAL OREGON. VISIBLE SATELLITE IMAGERY SHOWS FAIRLY EXTENSIVE CLOUD COVER OVER THE EASTERN HALF OF THE FORECAST AREA WITH A FEW BREAKS CREEPING INTO THE CASCADES. A DESTABILIZING LOWER ATMOSPHERE AND LIFT AHEAD OF THE AFOREMENTIONED VORT MAX SHOULD ALLOW THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL OREGON THIS AFTERNOON. IN FACT...CONVECTION IS BEGINNING TO FIRE EAST OF THE CENTRAL OREGON CASCADES NEAR BEND. WITH ADDITIONAL HEATING THIS AFTERNOON...EXPECT SOME OF THIS CONVECTION TO BEGIN DEVELOPING JUST TO THE WEST OF THE CREST...BUT THERE STILL REMAINS UNCERTAINTY IN HOW MUCH...IF ANY...WILL DEVELOP. THE LATEST RAP GUIDANCE SUGGESTS A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON OVER THE LANE AND LINN COUNTY CASCADES...BUT IF THE CURRENT MID LEVEL CLOUDS LINGER TOO MUCH LONGER THIS AFTERNOON...SURFACE BASED CONVECTION WILL LIKELY STAY ENTIRELY EAST OF OUR FORECAST AREA. THE LATEST HRRR SUPPORTS THE LATTER IDEA. IT SHOULD BE NOTED THAT IF ANY STORMS DO BREAK THE CAP ON OUR SIDE OF THE CREST...40-45 KT OF 0-6KM BULK SHEAR AND CAPE VALUES BETWEEN 500- 750 J/KG WILL AID STORM ORGANIZATION. FREQUENT LIGHTNING...AND POSSIBLY MARGINALLY SEVERE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS OF CONCERN IF STORMS WERE TO MATERIALIZE. AGAIN...THE MOST LIKELY AREA TO EXPERIENCE SUCH STORMS IS PRIMARILY NEAR THE CASCADE CREST...SOUTH OF MOUNT JEFFERSON. FOR TONIGHT...THE LARGE SHORTWAVE TROUGH CURRENTLY NEAR 135W...DUE WEST OF OREGON...WILL ELONGATE FURTHER TONIGHT...TURNING THE MID LEVEL FLOW OVER NORTHWEST OREGON SLIGHTLY MORE SOUTHERLY. THE NAM BRINGS A PIECE OF THE VORT MAX/PV ANOMALY NEAR 130W AND 35N ACROSS THE AREA LATE TONIGHT. WITH NEGATIVE THETAE LAPSE RATES BETWEEN 700-500MB ADVECTING INTO THE REGION...AND REGION BEING IN THE RIGHT ENTRANCE/LEFT EXIT REGION OF TWO UPPER LEVEL JETS...WE MAY SEE SHOWERS AND EVEN A FEW ELEVATED THUNDERSTORMS SPREAD NORTHWARD ACROSS WESTERN OREGON LATE TONIGHT. HOWEVER...CONFIDENCE IS LOW SO THE THUNDER MENTION WAS LIMITED TO A SLIGHT CHANCE. THE LATEST HRRR KEEPS THE BULK OF THE ACTIVITY RIGHT ALONG THE CASCADE CREST AND POINTS EAST...BUT GIVEN THE PATTERN WILL KEEP THE MENTION IN THE FORECAST. THE PREVIOUSLY MENTIONED ELONGATING SHORTWAVE TROUGH NEAR 135W WILL BEGIN TO PUSH EAST-NORTHEASTWARD ACROSS THE AREA WEDNESDAY. STRONG MID LEVEL FRONTOGENESIS SHOULD LEAD TO A FAIRLY ORGANIZED NORTH-SOUTH ORIENTED BAND OF RAIN MOVING EASTWARD INTO THE OREGON COAST WEDNESDAY MORNING. SOME MODEST MID LEVEL INSTABILITY COUPLED WITH THE DYNAMICS MAY LEAD TO A FEW LIGHTNING STRIKES ALONG THE FRONT...PARTICULARLY OVER THE COASTAL WATERS AND NEAR THE COAST LATE TONIGHT INTO WEDNESDAY MORNING. THE BAND OF RAIN SHOULD PUSH EASTWARD ACROSS THE AREA WEDNESDAY MORNING. SUBSIDENCE BEHIND THE MID LEVEL FRONT MAY LEAD TO A RATHER ABRUPT END TO THE RAIN/CLOUDS EARLY TO MID WEDNESDAY AFTERNOON. HOWEVER...ANY CLEARING WILL NOT LAST LONG...AS THE LOWER ATMOSPHERE SHOULD DESTABILIZE QUICKLY...AND A SPRING-LIKE PATTERN OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY ENSUE LATE WEDNESDAY AFTERNOON AND EARLY EVENING. THE GREATEST INSTABILITY WILL BE OVER THE NORTHERN HALF OF THE FORECAST AREA SO THE MENTION OF THUNDER WAS INCREASED TO CHANCE WORDING. WITH A SURFACE LOW PRESSURE LINGERING JUST OFF THE SOUTHWEST WASHINGTON COAST WEDNESDAY THERE MAY BE A TENDENCY FOR SURFACE WINDS IN THE WILLAMETTE VALLEY AND ALONG THE LOWER COLUMBIA RIVER TO HAVE A BIT MORE OF A S TO SSE COMPONENT THAN OTHERWISE EXPECTED. COMBINED WITH WSW WINDS OF 25 KT AT 900MB AND 40KT AT 500MB...A RAPIDLY STRENGTHENING UPDRAFT COULD ROTATE BRIEFLY. HOWEVER...CONFIDENCE IS VERY LOW IN THIS ACTUALLY OCCURRING SOMEWHERE WITHIN THE CWA...BUT IT WILL STILL BE WORTH MONITORING. THE MORE EXPECTED HAZARDS... GUSTY WINDS AND SMALL HAIL WERE ADDED TO THE THUNDER WORDING IN THE GRIDS. ON THE FIRE FRONT...MOST LOCATIONS ACROSS THE FORECAST AREA SHOULD SEE WETTING RAINS OF A QUARTER TO HALF INCH WITH A FEW LOCATIONS LIKELY PUSHING AN INCH OF RAIN...PARTICULARLY ACROSS SOUTHWEST WASHINGTON. IT SHOULD BE NOTED WETTING RAINS ARE LESS LIKELY TOWARDS LANE COUNTY...BUT CERTAINLY APPEAR POSSIBLE WEDNESDAY. EXPECT A DRYING TREND WEDNESDAY NIGHT INTO THURSDAY BEFORE MORE SEASONABLE WEATHER RETURNS FRIDAY. /NEUMAN .LONG TERM...HIGH PRESSURE WILL BUILD WESTWARD ACROSS THE CONUS AMPLIFYING AN UPPER-LEVEL RIDGE THAT WILL SET UP OVER THE NORTHWESTERN U.S. THIS WILL INCREASE TEMPERATURES BACK TO ABOVE NORMAL OVER THE WEEKEND. THERE IS A POSSIBLE DISTURBANCE THAT COULD MOVE THROUGH AS EARLY AS SUNDAY NIGHT...BUT MUCH UNCERTAINTY EXISTS IN THE TIMING OF THIS SYSTEM AND LOCATION. -MCCOY && .AVIATION...GENERALLY VFR THIS AFTERNOON WITH MOSTLY CLEAR SKIES N OF A K6S2-KKLS LINE. S OF THIS LINE IS ALSO VFR BUT WITH SCT-BKN CLOUD DECK GENERALLY ABOVE 6000 FT. THE EXCEPTIONS ARE A FEW LOCAL MVFR POCKETS ASSOCIATED WITH SHOWERS...AND ALONG THE IMMEDIATE COAST WHERE LIFR MARINE STRATUS HAS SURGED N FROM K6S2 TO JUST N OF KONP. EXPECT TRENDS TO PERSIST UNTIL TONIGHT WHEN RAIN ASSOCIATED WITH APPROACHING LOW PRESSURE SYSTEM MOVES INTO THE REGION STARTING AROUND 10Z. EXPECT CIGS TO LOWER AFT 12Z...WITH MVFR CIGS AROUND 2000 FT POSSIBLE. LOCAL POCKETS OF IFR POSSIBLE IN HEAVIER RAIN...AND ALONG THE COAST. HIGHER TERRAIN AND MOUNTAINS OBSCURED TONIGHT THROUGH MID MORNING WED. KPDX AND APPROACHES...EXPECT VFR TO CONTINUE THROUGH THIS EVENING WITH SCATTERED CLOUDS AROUND 3000 FT AND AN OVERCAST DECK ABOVE 5000 FT. SOME LIGHT RAIN POSSIBLE...BUT EXPECT RAIN TO INCREASE AFT 12Z WITH CIGS LOWERING TO LOW VFR TO HIGHER MVFR. CANNOT RULE OUT SOME THUNDER DEVELOPMENT OVER ERN APPROACHES THIS EVENING...OR OVER MUCH OF THE OPS AREA TOMORROW AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN TAF FOR NOW. CULLEN && .MARINE...RELATIVELY QUIET CONDITIONS OVER THE WATERS CONTINUE TONIGHT AS THE SURFACE GRADIENT REMAINS WEAK IN BETWEEN SYSTEMS...KEEPING WINDS 15 KT OR LESS. SEAS REMAIN 3-4 FT TODAY WITH A CONTINUED SMALL W-NW SWELL. A LOW PRES SYSTEM WILL PASS THROUGH THE WATERS LATE TONIGHT INTO WED. MODELS HAVE TRENDED TO INDICATE THE POTENTIAL FOR MARGINAL SMALL CRAFT WINDS TOMORROW AFTERNOON...BOTH S WINDS ALONG THE COASTAL INNER WATERS AND ALSO OVER MUCH OF THE WATERS AS THE SURFACE LOW PUSHES ACROSS. CONFIDENCE REMAINS SOMEWHAT LOW AT THIS TIME HOWEVER SO WILL LET NEXT SHIFT EVALUATE NEXT MODEL CYCLE BEFORE POTENTIALLY RAISING THE SMALL CRAFT ADVISORY. LATER THIS WEEK...HIGH PRES REDEVELOPS OVER NE PAC AS THERMAL LOW PRES BUILDS OVER N CALIFORNIA. THIS WILL BRING A RETURN TO GUSTY N WINDS AND STEEP WIND DRIVEN SEAS...PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS...FRI THROUGH THE WEEKEND. CULLEN && .PQR WATCHES/WARNINGS/ADVISORIES... OR...WA...NONE. PZ...NONE. && MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV WWW.TWITTER.COM/NWSPORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA. COMMONLY REFERRED TO AS THE FORECAST AREA.
In the hours before
Special weather statement, Jul 22, 6:07 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
607 PM PDT TUE JUL 22 2014
ORZ013-230115-
CASCADES IN LANE COUNTY OR-
607 PM PDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANE COUNTY UNTIL
615 PM PDT...
AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF EAST LEMOLO CAMPGROUND...OR 25
MILES SOUTHEAST OF OAKRIDGE...MOVING NORTH AT 35 MPH.
FREQUENT LIGHTNING...WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL CAN
BE EXPECTED WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LANE
COUNTY.
IN OREGON THIS INCLUDES STATE HIGHWAY 58 BETWEEN MILE MARKERS 48 AND
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4345 12231 4369 12225 4362 12200 4361 12201
4356 12213 4352 12215 4351 12213 4345 12215
4344 12214 4344 12231
TIME...MOT...LOC 0105Z 199DEG 32KT 4344 12218
LRSpecial weather statement, Jul 22, 6:18 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
618 PM PDT TUE JUL 22 2014
ORZ013-230215-
CASCADES IN LANE COUNTY OR-
618 PM PDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE COUNTY UNTIL 715 PM
PDT...
AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDO LAKE...OR 15 MILES EAST OF OAKRIDGE...
MOVING NORTH AT 30 MPH.
FREQUENT LIGHTNING...WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILLS CREEK RESERVOIR...WALDO LAKE...BELKNAP SPRINGS...COUGAR
RESERVOIR...MCKENZIE BRIDGE AND MCCREDIE SPRINGS.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
STATE HIGHWAY 58 BETWEEN MILE MARKERS 39 AND 62.
STATE HIGHWAY 126 FROM EUGENE TO MCKENZIE BRIDGE BETWEEN MILE
MARKERS 43 AND 55.
STATE HIGHWAY 126 FROM MCKENZIE BRIDGE TO THE SANTIAM HIGHWAY
BETWEEN MILE MARKERS 15 AND 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4423 12230 4425 12179 4410 12177 4405 12180
4404 12184 4400 12182 4396 12186 4392 12186
4391 12192 4386 12197 4363 12197 4356 12213
4344 12214 4344 12249
TIME...MOT...LOC 0117Z 185DEG 24KT 4372 12217
LRThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:07 PM PDT | Special Weather Statement | PQR | 8 min | |
| Jul 22, 6:18 PM PDT | Special Weather Statement | PQR | 57 min | |
| Jul 22, 7:00 PM PDT | Severe Thunderstorm Warning | PQR | Lane | 30 min |
| Jul 22, 8:04 PM PDT | Severe Thunderstorm Warning | PQR | Lane, Linn | 26 min |
| Jul 22, 8:33 PM PDT | Special Weather Statement | PQR | Linn | 57 min |
| Jul 23, 6:20 AM PDT | Small Craft Advisory for Winds | PQR | 30 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.